Oklahoma, 2021Wildfire in Oklahoma, March 4, 2021
March 4, 2021 · NWS AMA · 1 event in 1 county or zone
Gusty southerly winds in the afternoon which then shifted to the northwest and north behind a cold front during the evening and remained strong and gusty, along with low relative humidity values near 20 percent, and extremely dry conditions all contributed to an increased fire threat in the central Oklahoma Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty southerly winds in the afternoon which then shifted to the northwest and north behind a cold front during the evening and remained strong and gusty, along with low relative humidity values near 20 percent, and extremely dry conditions all contributed to an increased fire threat in the central Oklahoma Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 4, 3:15 PM CST, 6 minutes earlier.
Area forecast discussion, Mar 4, 3:15 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
315 PM CST Thu Mar 4 2021
.SHORT TERM...This afternoon through tonight...
Fire weather concerns this afternoon are the main story, please see
the fire weather discussion for more. As for the rest, a dynamic
upper low will move from southern CO this afternoon to western
Oklahoma by tmrw morning. As expected, several sfc boundaries are
in play with a sfc trough tightening to a more dryline structure
this afternoon before some semblance of a Pacific front overtakes it
this evening. A final cold front will sweep through Fri morning.
Lowered precip chances tonight in the north as think the better rain
chances will come around or after daybreak Friday. A few rumbles of
thunder are possible and maybe even a semi-robust updraft in Beaver
or Lipscomb Counties, but the severe threat seems to have waned to
near zero.
Simpson
&&
.LONG TERM...Friday through Wednesday...
The closed low will continue bringing wrap around moisture and
precip to the area Friday morning. The possibility of thunder will
be too low for really having lightning, so just looking for
showers. The low moves off slowly to the southeast and takes the
moisture with it in the afternoon hours. Low clouds may hang on
for a little while into the evening hours before the low level
moisture is eroded enough to clear out skies. If skies do clear
out, with light winds, there will be good radiational cooling,
dropping temps overnight into the upper 20s and lower 30s.
Saturday will see good recovery as winds turn to the southwest and
bring WAA. Ridging aloft builds in and lee side troughing aids in
warming the Panhandles back into the 60s for the weekend. Pressure
gradient strengthens over the weekend into the beginning of next
week, which will bring breezy winds to the area. Mid range models
indicate a mid-level shortwave will ride closely on the heals of
the the passing of the ridge axis for Sunday. The wave may bring
some clouds with it's passing, but not expecting precip. The
beginning of next week will continue to see the breezy conditions,
especially on Tuesday as the pressure gradient tightens further.
These conditions will dry out fuels and bring possibilities for
elevated to critical fire weather conditions around the
Panhandles. The next main system digs offshore through mid week,
and has trended slower with this run for coming onshore. Will
continue to monitor this system as it will be the next chance for
precip to the area depending on its track.
Beat
&&
.FIRE WEATHER...
Very dry air, with RH values dropping to the single digits, will
correspond with winds of 20-30 mph with gusts to 50 mph to make this
afternoon a fairly volatile one. Most concerning is the strong
winds impinging on the western side of a fire effective low level
thermal ridge (LLTR) which bulges S to N through the center part of
the TX Panhandle. More than 50 hours of sub 40% RH values are sure
to have the fully cured fuels quite dry, with ERC-P values at the
Adrian WTM site now above the 90th percentile. Needless to say, any
fire starts through 7 PM will be moderately to highly resistant to
control.
Sunday and Monday will be breezy, but RH and fuels should keep fire
weather conditions below critical levels. Critical fire weather
conditions are likely to return to parts if not most of the area
Tuesday and Wednesday as strong SW winds are now accompanied by
drier air and fuels.
Simpson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 39 54 30 61 35 / 5 20 0 0 0
Beaver OK 40 58 32 65 37 / 50 60 0 0 0
Boise City OK 35 55 28 61 34 / 30 50 0 0 0
Borger TX 42 58 33 65 39 / 10 40 0 0 0
Boys Ranch TX 39 57 29 64 35 / 5 20 0 0 0
Canyon TX 38 54 28 61 34 / 0 20 0 0 0
Clarendon TX 43 54 33 60 36 / 5 20 0 0 0
Dalhart TX 36 55 26 62 31 / 20 40 0 0 0
Guymon OK 38 58 31 65 36 / 30 50 0 0 0
Hereford TX 38 54 27 62 33 / 0 10 0 0 0
Lipscomb TX 40 56 32 63 37 / 30 50 0 0 0
Pampa TX 39 55 31 62 36 / 10 30 0 0 0
Shamrock TX 40 56 33 62 36 / 10 20 0 0 0
Wellington TX 40 57 34 62 36 / 10 10 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 7 PM CST this evening for the following
zones: Armstrong...Carson...Dallam...Deaf Smith...
Hansford...Hartley...Hutchinson...Moore...Oldham...Palo
Duro Canyon...Potter...Randall...Sherman.
OK...Red Flag Warning until 7 PM CST this evening for the following
zones: Cimarron.
&&
9/16Hazardous weather outlook, Mar 4, 1:51 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
151 PM CST Thu Mar 4 2021
OKZ001>003-TXZ001>020-317-051000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
151 PM CST Thu Mar 4 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Low relative humidity and breezy winds will create elevated to
critical fire weather conditions across the western half to two
thirds of the combined Panhandles this afternoon. A Red Flag
Warning is in effect for the western combined Panhandles until 7
PM CST today.
Thunderstorms will be possible across the northeast half of the
combined Panhandles this afternoon into the evening. Though wide
spread severe storms are not expected, an isolated storm may
become severe with large hail and strong winds this afternoon in
the far east.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Elevated to critical fire weather conditions maybe possible in the
north and western combined Oklahoma and Texas Panhandles Tuesday
and again on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon and
again on Tuesday into Wednesday.
Wildfire, Texas
- When
- March 4, 3:21 PM CST to 11:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Beaver River Command wildfire began around 1421CST about four miles northwest of Guymon Oklahoma in Texas County. The wildfire consumed an estimated three hundred acres and was determined to have been caused by an incendiary device. There were no reports of any homes or other structures lost, damaged or threatened and no evacuations occurred. There were also no reports of any injuries or fatalities. This was a large grass fire, threatening the north city limits and residential area of Guymon. The Guymon, Hooker, Goodwell, Texhoma, Hardesty, Optima, Hough, and Yarbrough fire departments responded to the wildfire. The wildfire was contained around 2200CST.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Kentucky, March 4, 20211 death · 1 event
- High Wind in Oregon, March 4 to 5, 202164 kt wind · 5 events
- Damaging Winds in Kansas, March 4, 202151 kt wind · 4 events
- Winter Weather in Colorado, March 4, 20211 event
- Wildfire in Oklahoma, March 4, 20211 event
- Wildfire in Nebraska, March 4, 2021$2,000 · 1 event
- High Wind in Texas, March 4, 202153 kt wind · 1 event
- Heavy Snow in Colorado, March 4 to 5, 20211 event
- Winter Weather in Colorado, March 4 to 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940685.